Learn something new every day
More Info... by email
Hair loss, also called alopecia, can be caused by a number of factors. The most common ones are male-pattern or female-pattern baldness, stress, certain medications, certain poisons, hormone deficiency or excess, or autoimmune conditions.
Male and female-pattern baldness are normally inherited conditions. These tend to cause hair loss in men on the top of the head. The sides and back of the hair may remain in many cases. In women, female-pattern baldness tends to occur on the top of the head, with gradual thinning of the hair.
Numerous treatments may help slow these conditions, or some turn to hair transplantation. Many simply accept baldness, which is especially common in men. In women, such hair loss is less socially acceptable.
Emotional stress can cause people to lose hair, and stress on the hair itself can also cause gradual hair loss. Women and men who braid their hair in tight braids, or use ponytails are likely to lose their hair than those who leave their hair loose. Cornrows pulling on the hair constantly frequently result in some hair loss.
A diverse number of medications are associated with hair loss. These include many common medications, such as anti-depressants, medications to treat arthritis, ACE inhibitors, anti-coagulants, beta-blockers, and medications to control cholesterol, birth control pills, and steroids. These medications don't affect everyone the same way though. In most cases, however, chemotherapy will always result in temporary baldness or hair thinning. Usually hair grows back after chemotherapy ends.
Hormone deficiency or lack of appropriate nutrition can also cause hair loss. Women often notice some hair thinning as they enter menopause. Additionally, women who have been recently pregnant notice some loss after pregnancy. This is due to falling levels of the hormone HCG. Women who enter menopause have decreasing levels of estrogen, which may result in some thinning of the hair.
Sometimes additional levels of hormones, like thyroid hormones, or estrogen and progesterone from birth control pills causes hair loss. Malnutrition is also associated with some alopecia. Occasionally, this condition may indicate poisoning, as high levels of mercury and lead can cause a person's hair to fall out.
In a relatively common condition, alopecia areata, hair is lost in patches. This is thought to be autoimmune based, and affects about one percent of the population. The hair follicles are treated by the body as foreign material and are actually attacked. This condition proves transient in about 80% of the people who have it. The other 20% may have bouts of hair loss and hair regrowth.
Other autoimmune conditions are also associated with hair loss, particularly lupus. It is unclear whether the lupus itself causes the change in hair, or the treatment for lupus, which is generally steroids, results in lost hair. Conditions like Hashimoto’s thyroiditis are also associated with loss of hair, but again it is unclear whether the condition itself, or the treatment with thyroid medication.
For men with a history of male pattern baldness, can anyone recommend a natural treatment that really helps with the situation?
I would love to add something to my diet that would encourage hair growth and am willing to try some over-the-counter supplements.
@animegal - There have been studies showing that it is the estrogen based birth control pills that have the most adverse affects on hair.
What happens is that the estrogen in the pill actually speeds up hair growth. That may seem like a great thing to have happen, but it actually means that your hair will reach a resting phase faster and then fall out.
There is not a lot to worry about though. The hair loss caused by birth control pills is temporary, and when you stop the pills everything goes back to normal.
If you are still concerned you should of course talk to a doctor about switching your prescription.
Another common cause of hair loss in women is hormonal based birth control pills. These cause a great deal of hormonal fluctuations that can cause hair thinning in even young women.
If you find yourself with this problem after starting new birth control pills, I suggest speaking to your doctor about your prescription. There may be another brand you can switch to that won't cause as much hair loss, or that may stop it all together.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!